Electronic Journal of Probability

Continuous-state branching processes with competition: duality and reflection at infinity

Clément Foucart

Full-text: Open access


The boundary behavior of continuous-state branching processes with quadratic competition is studied in whole generality. We first observe that despite competition, explosion can occur for certain branching mechanisms. We obtain a necessary and sufficient condition for $\infty $ to be accessible in terms of the branching mechanism and the competition parameter $c>0$. We show that when $\infty $ is inaccessible, it is always an entrance boundary. In the case where $\infty $ is accessible, explosion can occur either by a single jump to $\infty $ (the process at $z$ jumps to $\infty $ at rate $\lambda z$ for some $\lambda >0$) or by accumulation of large jumps over finite intervals. We construct a natural extension of the minimal process and show that when $\infty $ is accessible and $0\leq \frac{2\lambda } {c}<1$, the extended process is reflected at $\infty $. In the case $\frac{2\lambda } {c}\geq 1$, $\infty $ is an exit of the extended process. When the branching mechanism is not the Laplace exponent of a subordinator, we show that the process with reflection at $\infty $ gets extinct almost surely. Moreover absorption at $0$ is almost sure if and only if Grey’s condition is satisfied. When the branching mechanism is the Laplace exponent of a subordinator, necessary and sufficient conditions are given for a stationary distribution to exist. The Laplace transform of the latter is provided. The study is based on classical time-change arguments and on a new duality method relating logistic CSBPs with certain generalized Feller diffusions.

Article information

Electron. J. Probab., Volume 24 (2019), paper no. 33, 38 pp.

Received: 26 September 2018
Accepted: 24 March 2019
First available in Project Euclid: 9 April 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60J70: Applications of Brownian motions and diffusion theory (population genetics, absorption problems, etc.) [See also 92Dxx] 92D25: Population dynamics (general)

continuous-state branching process generalized Feller diffusion branching process with interaction explosion coming down from infinity entrance boundary reflecting boundary Lamperti’s time change duality

Creative Commons Attribution 4.0 International License.


Foucart, Clément. Continuous-state branching processes with competition: duality and reflection at infinity. Electron. J. Probab. 24 (2019), paper no. 33, 38 pp. doi:10.1214/19-EJP299. https://projecteuclid.org/euclid.ejp/1554775412

Export citation


  • [BP15] Mamadou Ba and Etienne Pardoux, Branching processes with interaction and a generalized Ray-Knight theorem, Ann. Inst. H. Poincaré Probab. Statist. 51 (2015), no. 4, 1290–1313.
  • [Ber04] Julien Berestycki, Exchangeable fragmentation-coalescence processes and their equilibrium measures, Electron. J. Probab. 9 (2004), no. 25, 770–824.
  • [BFF17] J. Berestycki, M. C. Fittipaldi, and J. Fontbona, Ray-Knight representation of flows of branching processes with competition by pruning of Lévy trees, Probability Theory and Related Fields (2017).
  • [Ber96] Jean Bertoin, Lévy processes, Cambridge Tracts in Mathematics, vol. 121, Cambridge University Press, Cambridge, 1996.
  • [BK16] Jean Bertoin and Igor Kortchemski, Self-similar scaling limits of Markov chains on the positive integers, Ann. Appl. Probab. 26 (2016), no. 4, 2556–2595.
  • [CLUB09] Ma. Emilia Caballero, Amaury Lambert, and Gerónimo Uribe Bravo, Proof(s) of the Lamperti representation of continuous-state branching processes, Probab. Surv. 6 (2009), 62–89.
  • [CCL$^{+}$09] Patrick Cattiaux, Pierre Collet, Amaury Lambert, Servet Martinez, Sylvie Méléard, and Jaime San Martín, Quasi-stationary distributions and diffusion models in population dynamics, Ann. Probab. 37 (2009), no. 5, 1926–1969.
  • [CR84] J. Theodore Cox and Uwe Rösler, A duality relation for entrance and exit laws for Markov processes, Stochastic Process. Appl. 16 (1984), no. 2, 141–156.
  • [Don91] Peter Donnelly, Weak convergence to a Markov chain with an entrance boundary: ancestral processes in population genetics, Ann. Probab. 19 (1991), no. 3, 1102–1117.
  • [Dur96] Richard Durrett, Stochastic calculus, Probability and Stochastics Series, CRC Press, Boca Raton, FL, 1996, A practical introduction.
  • [EK86] Stewart N. Ethier and Thomas G. Kurtz, Markov processes, Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics, John Wiley & Sons Inc., New York, 1986, Characterization and convergence.
  • [Fel54] William Feller, Diffusion processes in one dimension, Trans. Amer. Math. Soc. 77 (1954), 1–31.
  • [Gre74] D. R. Grey, Asymptotic behaviour of continuous time, continuous state-space branching processes, J. Appl. Probability 11 (1974), 669–677.
  • [Gri74] Anders Grimvall, On the convergence of sequences of branching processes, Ann. Probability 2 (1974), 1027–1045.
  • [Had85] Dimitar I. Hadjiev, The first passage problem for generalized Ornstein-Uhlenbeck processes with nonpositive jumps, Séminaire de probabilités, XIX, 1983/84, Lecture Notes in Math., vol. 1123, Springer, Berlin, 1985, pp. 80–90.
  • [HT04] Paul Horridge and Roger Tribe, On stationary distributions for the KPP equation with branching noise, Ann. Inst. H. Poincaré Probab. Statist. 40 (2004), no. 6, 759–770.
  • [HW07] M. Hutzenthaler and A. Wakolbinger, Ergodic behavior of locally regulated branching populations, Ann. Appl. Probab. 17 (2007), no. 2, 474–501.
  • [Jiř58] Miloslav Jiřina, Stochastic branching processes with continuous state space, Czechoslovak Math. J. 8 (83) (1958), 292–313.
  • [Kal02] Olav Kallenberg, Foundations of modern probability, second ed., Probability and its Applications (New York), Springer-Verlag, New York, 2002.
  • [Kyp14] Andreas E. Kyprianou, Fluctuations of Lévy processes with applications, second ed., Universitext, Springer, Heidelberg, 2014, Introductory lectures.
  • [KPRS17] Andreas E. Kyprianou, Steven W. Pagett, Tim Rogers, and Jason Schweinsberg, A phase transition in excursions from infinity of the fast fragmentation-coalescence process, Ann. Probab. 45 (2017), no. 6A, 3829–3849.
  • [Lam67a] John Lamperti, Continuous state branching processes, Bull. Amer. Math. Soc. 73 (1967), 382–386.
  • [Lam67b] John Lamperti, The limit of a sequence of branching processes, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 7 (1967), 271–288.
  • [Lam05] Amaury Lambert, The branching process with logistic growth, Ann. Appl. Probab. 15 (2005), no. 2, 1506–1535.
  • [LPW13] V. Le, E. Pardoux, and A. Wakolbinger, “Trees under attack”: a Ray-Knight representation of Feller’s branching diffusion with logistic growth, Probab. Theory Related Fields 155 (2013), no. 3-4, 583–619.
  • [Li18] Pei-Sen Li, A continuous-state polynomial branching process, Stochastic Processes and their Applications (2018).
  • [Lig05] Thomas M. Liggett, Interacting particle systems, Classics in Mathematics, Springer-Verlag, Berlin, 2005, Reprint of the 1985 original.
  • [Par16] Étienne Pardoux, Probabilistic models of population evolution, Mathematical Biosciences Institute Lecture Series. Stochastics in Biological Systems, vol. 1, Springer, [Cham]; MBI Mathematical Biosciences Institute, Ohio State University, Columbus, OH, 2016, Scaling limits, genealogies and interactions.
  • [Pat05] Pierre Patie, On a martingale associated to generalized Ornstein-Uhlenbeck processes and an application to finance, Stochastic Process. Appl. 115 (2005), no. 4, 593–607.
  • [RY99] Daniel Revuz and Marc Yor, Continuous martingales and Brownian motion, third ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 293, Springer-Verlag, Berlin, 1999.
  • [Sat13] Ken-iti Sato, Lévy processes and infinitely divisible distributions, Cambridge Studies in Advanced Mathematics, vol. 68, Cambridge University Press, Cambridge, 2013, Translated from the 1990 Japanese original, Revised edition of the 1999 English translation.
  • [SY84] Ken-iti Sato and Makoto Yamazato, Operator-self-decomposable distributions as limit distributions of processes of Ornstein-Uhlenbeck type, Stochastic Process. Appl. 17 (1984), no. 1, 73–100.
  • [Shi90] Tokuzo Shiga, A recurrence criterion for Markov processes of Ornstein-Uhlenbeck type, Probab. Theory Related Fields 85 (1990), no. 4, 425–447.
  • [Sil68] M. L. Silverstein, A new approach to local times, J. Math. Mech. 17 (1967/1968), 1023–1054.